Alert archive / Vermont / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 4, NWS Burlington, VT

May 16, 2025Franklin County, Grand Isle County, Vermont; Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 16, 2025, 3:49 PM EDT for Franklin County, Grand Isle County, Vermont; Clinton County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2025, 3:49 PM EDT (19:49 UTC)
Expired
May 16, 2025, 4:30 PM EDT
In force
41 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, NY, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 34 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 439 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:23 PM EDT, 26 minutes earlier.

Area forecast discussion, May 16, 3:23 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
323 PM EDT Fri May 16 2025

.SYNOPSIS...
Widely scattered showers and thunderstorms will continue through
this evening with a lull in activity overnight. Saturday, strong
to severe thunderstorms are possible mainly from noon through
8PM. Much cooler conditions arrive on Sunday and will linger
into the first half of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 304 PM EDT Friday...Moderate CAPE profiles are supportive
of scattered to numerous showers with isolated to scattered
thunderstorms. Coupled with temperatures in the upper 70s/low
80 with dew points in the upper 50s to 60s, and a few
thunderstorms could become strong to severe. Best chance of that
occurring this afternoon/early evening will be towards the
Champlain Valley of New York and across southern Essex County,
NY and Addison/northern Rutland Counties of Vermont. An MCV
moving through Essex County, NY could be just the forcing edge
to kick off a stronger cell, but so far storms have been fairly
tame. A few have likely produced brief periods of small hail and
some modest wind gusts, but by and large, storm tops have been
low lacking a stronger forcing mechanism outside of decent
instability and general troughiness aloft. Should something get
going, it could become long-lived and feed off unseasonably hot
temperatures - BTV has hit 86 - and develop into a broken line.
Showers/thunderstorms track east through the evening with
chances decreasing overnight as weak forcing exits
northeastward. Some pockets of fog will be possible tonight
where low clouds are more limited and rainfall occurs this
afternoon/evening. Moisture/clouds will likely keep temperatures
moderated tonight for most spots, similar to this morning's
lows in the upper 50s to 60s.

The next series of troughs will roll through the North Country
Saturday bringing decent lapse rates aloft and increased shear.
Projected hodographs, moderately high CAPE in the 500-1500 J/kg
range, and continued warmth will support better chances of
severe thunderstorms Saturday afternoon. As such SPC has our
region under a SLIGHT RISK of severe thunderstorms. Given tall
CAPE profiles and elevated PWATs, localized heavy rainfall with
these thunderstorms could produce flash flooding should
multiple cells go over the same area. Cloud cover will temper
high temperatures tomorrow, but still looking at upper 70s to
around 80 degrees.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 304 PM EDT Friday...An active, but largely unimpactful stretch
of weather is then expected for Saturday night into the Sunday night
time frame. Our area will lie on the southern flanks of a synoptic-
scale polar longwave trough centered across northern Quebec with
rather brisk west-northwest flow aloft. Two distinct shortwave
features remain on track to cross our area during the period, mainly
focused in the Sunday/Sunday night time frame. Seasonably cool
boundary layer thermal profiles support mainly snow showers or light
snows with these features, though their quick movement and limited
moisture support only light accumulations of 1-3" across elevated
terrain and perhaps the SLV, and an inch or less in the Champlain/CT
River Valleys. Low temperatures range through the teens to around 20
Saturday night with corresponding highs on Sunday in the upper 20s
to mid 30s. Then slightly milder Sunday night with generally 20s
expected.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 304 PM EDT Friday...The broad theme for Sunday into next week
is one of much cooler and unsettled weather as a series of upper
lows affect the region. A series of rex blocks, initially across the
far North Atlantic and then across south central Canada by the
middle of next week will keep flow more bogged down across our
region through the period. Sunday into Sunday night looks quite
inclement with periodic showers and cool northerly flow, which
likely persist across portions of northern VT into Monday. Brief
drying occurs by Tuesday into the first part of Wednesday, before
the next upper closed low trundles into the area with a widespread
showery regime returning for the back half of the work week. Given
cooler temperatures and a largely stable boundary layer, the threat
for severe weather is essentially nil. Daily highs to largely range
through the 50s to lower 60s with overnight lows in the upper 30s
through the 40s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z SATURDAY...VFR conditions will persist until
showers become more numerous. Best chances for showers will be
20-01Z with a few embedded thunderstorms as well. It will be
tough to pin down which terminals will have thunderstorms, but
west to east motion will favor terminals other than BTV mainly
due to the stabilizing influence of Lake Champlain. Lake Breeze
is setting up along the west shore of Lake Champlain given the
heat, so a few TS could fire along the lake breeze front this
afternoon potentially impacting PBG. Overnight MPV stands the
best chance at seeing some fog, but PBG could get some as well
should heavier rain showers or a thunderstorm occur. Deep
moisture favors lowering/thickening CIGs tomorrow east of the
Greens, so EFK/MPV could have MVFR CIGs after sunrise. Shower
chances increase after 12Z with thunderstorm chances increasing
after 16Z. Widely scattered showers are anticipated.

Outlook...

Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Sunday: Mainly MVFR, with local IFR possible. Likely SHRA.
Sunday Night: Mainly MVFR, with local IFR possible. Chance SHRA.
Monday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Tuesday: Mainly MVFR, with local IFR possible. Slight chance
SHRA.
Tuesday Night: Mainly MVFR, with local IFR possible. NO SIG WX.
Wednesday: MVFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Boyd
Hazardous weather outlook, May 16, 3:41 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
341 PM EDT Fri May 16 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-171945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
341 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon and evening could
produce small hail, gusty winds, localized heavy rainfall, and
deadly lightning. Widespread severe storms are not likely, a rare
stronger storm remains possible until sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered strong to severe thunderstorms are possible
mainly from around noon through 8 PM Saturday. Damaging winds, large
hail, and localized heavy rainfall are the main threats. Locations
where multiple rounds of thunderstorms occur will be susceptible to
flash flooding. Have a plan in place for thunderstorms tomorrow and
be ready to head indoors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 3:38 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
338 PM EDT Fri May 16 2025

NYZ028-031-VTZ001-162045-
Eastern Clinton NY-Western Clinton NY-Grand Isle VT-
338 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLINTON AND NORTH
CENTRAL GRAND ISLE COUNTIES THROUGH 445 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mooers, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alburgh Village, Ellenburg Depot, Mooers Village, Irona, Sciota,
Champlain, Mooers Forks, King Bay, Cannon Corners, Kelly Bay, Perry
Mills, Windmill Point, Rouses Point, Alder Bend, Altona, Catfish
Point, Mooers, Champlain Village, Scales Point, and Catfish Bay In
Clinton County.

This includes Interstate 87 between mile markers 169 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4498 7322 4480 7380 4496 7393 4500 7384
      4501 7324
TIME...MOT...LOC 1938Z 241DEG 22KT 4492 7378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Myskowski

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:05 PM EDTSpecial Weather StatementBTVAddison55 min
May 16, 5:14 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orleans, Washington61 min
May 16, 3:38 PM EDTSpecial Weather StatementBTVClinton67 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2025Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.